Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 129, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 29, 2004, 4:18 PM EDT for Warren County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2004, 4:18 PM EDT (20:18 UTC)
- Expired
- Aug 29, 2004, 4:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Warren County, NY
The radar
The Burlington radar (KCXX), 100 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 1:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 292018 SVRALY NYC113-292045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 417 PM EDT SUN AUG 29 2004 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WARREN COUNTY IN EAST CENTRAL NEW YORK * UNTIL 445 PM EDT * AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CHESTERTOWN...OR ABOUT 10 MILES NORTHEAST OF WARRENSBURG...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAGUE BY 445 PM EDT LAT...LON 4369 7384 4352 7374 4364 7328 4385 7341 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:55 PM EDT, 23 minutes earlier.
Area forecast discussion, Aug 29, 3:55 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 355 PM EDT SUN AUG 29 2004 .SHORT TERM (TONIGHT THROUGH MONDAY)... SEVERE THUNDERSTORM WATCH IN EFFECT FOR ENTIRE CWA...EX LITCHFIELD COUNTY UNTIL 7 PM. CURRENT ALB READING OF 86/74 YIELDS CLOSE TO 4000 J/KG. NORTH OF ALB...EXPECT CONVECTION TO BE MORE ORGANIZED CLOSER TO FRONT AND STRONGER WINDS...0-6KM SHEAR 30-35 KNOTS. SOUTH OF ALB...CONVECTION HAS BEEN CLOSE TO NIL. SATELLITE LOOP SHOWS DRIER AIR ENTRAINING INTO SOUTHERN PART OF THE WATCH...SUGGESTING LITTLE IF ANY SEVERE THREAT LIKELY THERE. EXPECT CONVECTION TO WANE WITH SETTING SUN...AT LEAST PULSE-TYPE TO THE EXTENT THAT DEVELOPS. CLOSER TO THE FRONT...STORMS COULD CONTINUE TO FIRE TONIGHT...BUT SEVERE THREAT THEN WOULD BE NEAR NIL. MODELS IN GOOD AGREEMENT TONIGHT FOCUSING BEST CHANCE OF RAIN ALONG THE FRONT WHICH WILL BE CLOSE TO THE NW PORTION OF THE CWA. PLAN TO HAVE POPS SCALED FROM CATEGORICAL FAR NORTHWEST TO SLIGHT CHANCE FAR SOUTHEAST. && .LONG TERM (MONDAY NIGHT THROUGH SUNDAY)... FRONT WILL CONTINUE ITS SLOW PROGRESS ACROSS CWA...FINALLY EXITING REGION TUESDAY. SOME DIFFERENCES IN HANDLING OF REMAINS OF GASTON...AND TROPICAL DEPRESSION /POSSIBLE TROPICAL STORM/ LOCATED SOUTHEAST OF CAPE HATTERAS. GFS MAINTAINS A WELL-DEFINED EXTRATROPICAL GASTON UP THE EAST COAST AND OVER LONG ISLAND TUESDAY MORNING. MEANWHILE...ETA ABSORBS GASTON INTO THE FRONT. ETA BRINGS MOISTURE FROM TROPICAL DISTURBANCE AS SEPARATE ENTITY AIMED TOWARD EASTERN LONG ISLAND MONDAY EVENING. WITH TROPICAL MOISTURE ENTRAINING INTO THE FRONT...PRECIP TOTALS OF ONE TO TWO INCHES ARE POSSIBLE. ETA AND GFS IN REASONABLY GOOD AGREEMENT SUGGESTING FOCUS OF HIGHEST PRECIP WILL BE ACROSS NORTHERN AND WESTERN PART OF THE CWA. MODELS IN GOOD AGREEMENT TOO ON FINALLY PUSHING FRONT OUT OF THE CWA BY TUESDAY MORNING. WILL CARRY CATEGORICAL POPS MONDAY NORTHWEST...SLIDING TO CHANCE SOUTH. MONDAY NIGHT FOCUS WILL SHIFT TO THE SOUTH WHERE LIKELY POPS IN ORDER...WHILE CHANCE POPS THE RULE TO THE NORTH. WILL LINGER CHANCE POPS TUESDAY MORNING ALONG SOUTHEAST PORTION OF THE CWA. DRY WEATHER WILL TAKE HOLD FOR TUESDAY AFTERNOON THROUGH SATURDAY. MODELS OFFER WILDLY DIFFERENT SOLUTIONS FOR HURRICANE FRANCES TRACK FOR NEXT SUNDAY. GFS HAS FRANCES OVER KEY WEST BY 00Z MONDAY...WHILE CANADIAN PUTS FRANCES OR HER REMAINS NEAR NEW YORK CITY...A 1200 MILE DIFFERENCE. OFFICIAL HPC FORECAST HAS FRANCES EXITING OFF THE FLORIDA PENINSULA NEAR TAMPA SUNDAY. REGARDLESS...PLAN TO INTRODUCE A SLIGHT CHANCE OF SHRA/TSRA FOR SUNDAY. GFS SHOWS RETURN FLOW AROUND DEPARTING HIGH SETTING UP BRINGING SLIGHT CHANCE OF SHRA/TSRA TO THE AREA. && .AVIATION... WARM AND OPPRESSIVELY HUMID AIR MASS REMAINS OVER ERN NY AND WRN NEW ENGLAND. WIDESPREAD MVFR/IFR CONDITIONS IN PLACE DUE TO MIST/FOG FROM WET GROUND FROM TSRAS EARLY TODAY AND RADIATIONAL COOLING DUE TO LIGHT TO CALM WINDS AND MOSTLY CLEAR SKIES. EXPECT CONDITIONS TO CONTINUE TO FALL TO LIFR LEVELS IN FOG FOR KALB/KGFL/KPOU BTWN 06Z AND 11Z. WINDS WILL INCREASE AFTER 11Z AND MIX OUT FG/BR WITH HZ BECOMING A PROBLEM FOR REST OF MORNING. VFR LEVELS TO DOMINATE INTO EARLY PM WITH MVFR/IFR IN SHRAS/TSRAS FROM KALB NORTH THROUGHOUT MID/LATE PM. KEPT KPOU DRY (AND MID HUDSON VALLEY) WITH VFR CONDITIONS FOR THE AFTERNOON. BR/FOG FORMATION WILL BE A PROBLEM ONCE AGAIN AFTER SUNSET AS MOST OF FCST AREA REMAINS IN THE WARM SECTOR WITH COLD FRONT PROGRESSING SLOWLY INTO WRN NY AND WARM FRONT NORTH OF ST LAWRENCE RIVER VALLEY. && .HYDROLOGY... ONGOING CONVECTION ACROSS NORTHWEST CWA HAS POTENTIAL TO BRING SOME URBAN/SMALL STREAM FLOODING TO THE REGION. WITH 6 HOUR FFG RIDING AROUND 2.5-3 INCHES IN NW CWA...POSSIBLE TO SEE SOME FLASH FLOODING IN NW CWA AS WELL. AS FOR RIVERS...COULD SEE SOME RISES ON THE MOOSE...SACANDAGA...AND NORTHERN HUDSON...BUT NOT EXPECTING THESE TO REACH FLOOD LEVELS. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. && SHORT TERM/LONG TERM/HYDROLOGY...OKEEFE AVIATION...KILPATRICK
Hazardous weather outlook, Aug 29, 5:05 AM EDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY...CORRECTED 505 AM EDT SUN AUG 29 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-301100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY THE SEVERE STORMS FORECAST CENTER HAS OUTLOOKED THE AREA FROM THE NORTHERN CATSKILLS...CAPITAL DISTRICT...AND SOUTHERN VERMONT NORTHWARD TO THE ADIRONDACKS AND LAKE GEORGE AREA FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. ANY THUNDERSTORMS THAT BECOME SEVERE ARE MOST LIKELY TO OCCUR DURING THE AFTERNOON AND EVENING. MORE ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE BALANCE OF THE CATSKILL MOUNTAIN REGION EASTWARD INTO WESTERN NEW ENGLAND. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE IN THIS AREA AS WELL. VERY HEAVY RAIN MAY OCCUR LOCALLY WHICH MAY PRODUCE FLOODING IN POORLY DRAINED AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT AREA.
In the hours before
Special weather statement, Aug 29, 3:41 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 341 PM EDT SUN AUG 29 2004 NYZ033-292015- ...STRONG THUNDERSTORMS IN HAMILTON COUNTY... AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM RAQUETTE LAKE TO 9 MILES NORTHWEST OF SPECULATOR TO 9 MILES WEST OF LAKE PLEASANT...OR ALONG A LINE EXTENDING FROM 18 MILES WEST OF INDIAN LAKE TO 9 MILES NORTHWEST OF SPECULATOR TO 13 MILES SOUTHWEST OF SPECULATOR...AND MOVING NORTHEAST AT 25 MPH. THUNDERSTORMS WILL BE NEAR... LAKE PLEASANT BY 355 PM EDT SPECULATOR AND BLUE MOUNTAIN LAKE BY 400 PM EDT INDIAN LAKE BY 410 PM EDT EXPECT HALF AN INCH OF RAINFALL OR MORE WITH THESE STORMS...WHICH WOULD BE CAPABLE OF PRODUCING PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 29, 4:15 PM EDT, 3 minutes before
NYZ047-051>054-058>061-063>066-292045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 415 PM EDT SUN AUG 29 2004 SEVERE THUNDERSTORM WATCH 795 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...IN NEW YORK... SCHOHARIE ALBANY COLUMBIA GREENE ULSTER DUTCHESS RENSSELAER STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:37 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 53 min |
| Aug 29, 4:52 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 23 min |
| Aug 29, 5:13 PM EDT | Severe Thunderstorm Warning | ALY | Warren, Washington | 32 min |
| Aug 29, 5:46 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 29 min |
| Aug 29, 7:28 PM EDT | Flash Flood Warning | ALY | Warren, Washington | 2 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.